MAUDE Adverse Event Report: MEDTRONIC XOMED INC. TRICUT® STRAIGHT SHAFT 4MM 11CM LONG; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. TRICUT® STRAIGHT SHAFT 4MM 11CM LONG; BUR, EAR, NOSE AND THROAT
Model Number 1884004
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via distributor that the tip of the blade broke off and a fragment was dropped during a functional endoscopic sinus surgery (fess).The doctor removed the fragment from the operation area and checked thoroughly to make sure no other fragment was remained in the operation area.No fragment of the reported product remain inside the patient's body.This was the initial use of the blade.Then, the doctor changed to another new blade to complete the surgery.There was a 10 minute delay.The second handpiece could function properly with the same handpiece and power system.There was no patient impact.
 
Additional Manufacturer Narrative
Analysis found out that the distal tip had broken off the inner cutter which would have resulted in the reported event.The portion that became detached measured approximately 0.23¿ in length.The break occurred at the first proximal tooth valley.Note ¿the distal tip outside diameter of the inner cutter (expanded area) did not appear to have a turned / machined finish.The assemblies were deformed in such a way that indicates the inner blade teeth impacted the outer cutting edge at the 1st proximal valley while moving in a ccw direction and again at the 4th proximal tooth while moving in a cw direction which resulted in the break.There were no signs of bends, concentricity, misuse, or mishandling.There was uneven wear at the cutting tip which may indicate an interference fit between the inner and outer assemblies at the tip.There was some wear on the inner shaft 0.55¿ from the distal face of the inner hub.A review of the xpi indicates production shall rotate the cutter assembly to verify that there is no resistance or unusual grinding noises.Additionally, there are checks for damage to the assemblies and components throughout the manufacturing process.The inner cutter and outer tube are supplier manufactured; additional components are installed for the final assembly by medtronic.Deformation of the outer tube distal tip has been proven to cause the inner blade tip to fracture at the first proximal tooth valley.The following issues have not resulted in tip breakages: operating speeds up to 12,000 rpm in forward direction, no or excess internal grease, 3lbs of force applied to the tip during operation, bent shafts (inner cutter or outer tube), concentricity issues, and adhesive applied to multiple locations at the tip.Fdm 4114, fdr 3221, and fdc 67 no longer applies.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
TRICUT® STRAIGHT SHAFT 4MM 11CM LONG
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key9128822
Report Number1045254-2019-00475
Device Sequence Number11540366
Product Code EQJ
UDI-Device Identifier00681490047456
UDI-Public00681490047456
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2026
Device Model Number1884004
Device Catalogue Number1884004
Device Lot NumberHG2QX0F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/03/2019
Supplement Date Received by Manufacturer11/11/2019
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date12/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1